Heart to heart

Been on prednisolone since May 2013 (got GCA/PMR) and currently on 10mg but still having flares with occasional not too bad days.

I have a history of high cholesterol and had my first angiogram at Papworth Hospital 10 years ago when I had my first stent fitted.

All was well until three years ago I had further problems and had a second stent fitted (again at Papworth).in both instances the right coronary artery was affected,the cardiologist at the time explained that other arteries had some occlusion but were largely unaffected.

However I had,nt taken into account the effects of the steroids on my cholesterol levels and when I went into Hospital for an investigation and angiogram 10 days ago I was quite shocked to find that I had five further blockages in the right and descending coronary arteries.

The outcome of this is that I had two further stents fitted and the other three blockages are going to be reviewed in a few weeks.

I gave up taking statins about six years ago because they made me feel so ill and I honestly believe that I would have fared better had I not been put on steroids. 16 months ago with the awful result of raising. my cholesterol levels so high.

I am now on a cocktail of drugs and like it or not I will have to take the wretched statins, so I would strongly advise all of you to keep a close eye on your cholesterol levels whilst on steroids in order to try and avoid the rather worrying outcome that I experienced 10 days ago.

If any of you have had a similar experience I would really love to hear from you

4 Replies

oldestnewest
  • Hi Classicmike,

    Sorry to hear about your problems. I've fortunately not had any heart problems, but my hubbie had many an angiogram, and a couple of stents, as well as a triple bypass. So I am aware of your difficulties.

    I have been on statins for many years before steroids, and admit that I had to try 3 different ones before I could find one that didn't cause me problems, so if you have problems then go back to GP and get him/her to change it (they always put you on the cheapest one first which doesn't suit everyone).

    Are you sure it was the steroids that caused your high cholesterol? I'm aware that it affects high blood pressure and diabetes, but didn't know about cholesterol. I'm surprised your GP didn't test you regularly for it if you have suffered with it for a long time.

    Hope your new stents help, and that your review goes well. Take care, DorsetLady

  • Hi Dorset lady thanks for your comments, I am not sure if the steroids are responsible for raising my cholesterol levels or not, it is known that predisolone raises the blood sugar levels and I am suspicious that my arteries are blocking up at such an alarming rate as I had been doing so well until starting on the pred.

    Unfortunately the various statins I tried made me feel so unwell so I had to abandon them but I will have to try something else.

    I do feel positive that the cardiologist will get a grip on things now that we have the results of the angiogram.

    Thanks for your interest Dorset lady and anybody got any idea,s or similar experiences I would be very pleased to hear from you

  • Yes - one of pred's apparent effects is to raise cholesterol levels. I haven't joined in this discussion before because NOTHING would induce me to take a statin again after my experience with them but I don't have Classicmike's problems. My cholesterol went up on pred - and is now back to normal after losing a lot of (pred-induced) weight and finally being able to move about again (and some of that was statin-induced).

  • Thanks corresponding PMRpro as suspected the pred seems to raise cholesterol levels and like you I hated taking them but may not now have a choice.

    Interestingly I am experiencing weight loss at the moment because I am having a flare up which has gone on for some weeks but I am down to 10mg of pred and am hanging on in there until I can see the prof and start taking leflunomide alongside the steroids.

    The problem is that my recent heart surgery and angiogram suggests that more stents are required (Possibly three) and I did'nt really need this on top of PMR/GCA? but I need to take this seriously and get it sorted.

    At the moment I look well and I am told that my looks defy my age but it,s hard to tell people that I feel like s!!t, my whole body is in pain and my new meds (ticagrelor) have awful side effects I.e very short of breath, and dreadful headaches.

    I feel utterly exhausted and weak as well as in constant pain but comfort myself with the hope that things will improve eventually.

    Sorry about the whinge

You may also like...